Hail, Lincoln
- When
- August 12, 5:35 PM CST
- Where
- Lincoln County, Lincoln
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.033, -98.150
Widespread damage to homes and vehicles.
33 thunderstorm wind, 14 hail, 3 lightning, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 2:30 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT MON AUG 12 2002 FCST CONCERN... EVOLUTION OF CONVECTION TONIGHT INTO TUES... MAJOR TROUGH STILL DIGGING INTO THE PLAINS STATES. INITIAL WAVE WHICH TRIGGERED OVERNIGHT STORMS NOW DEPARTING. MAIN TROUGH AXIS IS EVIDENT ACROSS SE MONTANA INTO WYOMING. MORNING UPPER AIR FEATURES OF NOTE INCLUDED 850MB MOISTURE AXIS OF +14 TO +15C ACROSS THE CWA. PRECIPITABLE WATER ANALYSIS INCLUDED 1.7 INCHES+ ACROSS OK. MORNING UPPER AIR ALSO REFLECTED A RATHER DEEP MOIST LAYER EXTENDING TOWARD 10000FT ACROSS THE EASTERN HALF WHERE ISENTROPIC LIFT WAS PRODUCING MOISTURE FLUX CON. AT THE SFC, MORNING CONVECTION /WEAK SUBSIDENCE HAS MIXED DEWPOINTS OUT INTO THE LOWER 60S ACROSS THE WESTERN HALF OF THE CWA HOWEVER DEWPOINTS ACROSS NORTHERN OK WERE INCREASING WITH TIME INTO THE LOWER 70S. MEANWHILE, MAIN UPPER LEVEL JET STREAK IS NOSING INTO WESTERN NEBRASKA WHILE THE ASSOCIATED 700MB FRONT WAS ALSO LOCATED ACROSS NEB AND EVIDENT BY ONGOING ELEVATED CONVECTION. FOR TONIGHT, CONCERN IS FOR SEVERE WX AND HEAVY RAINS. APPEARS LIKELY THAT A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KS THIS EVENING AS ISENTROPIC PROCESSES LIFT AND COOL THIS LAYER. SFC FRONT WILL AID IN FORCING AFTER 21Z. WIND PROFILES AND CAPE SUGGEST THERE WILL BE SUPERCELLS INITIALLY WITH SOME THREAT FOR TORNADOES. APPEARS TORNADIC THREAT WOULD QUICKLY GIVE WAY TO PRIMARILY HAIL AND SOME DAMAGING WIND. WHAT IS STRIKING HOWEVER IS THE FCST MOISTURE PARAMETERS TONIGHT AS THE MAIN DYNAMICS EMERGE ACROSS THE AREA. AFTER 06Z 850-700MB THETA E RIDGE IS FCST TO BE IN PLACE ACROSS SOUTH CENTRAL KS. THE INSTABILITY WOULD ALSO BE GREATEST ACROSS THIS GENERAL AREA. LLJ OF 35-40KTS NOSING UP ALONG THE TURNPIKE WITHIN THE THETA E RIDGE WHILE 500-300MB WINDS OF 20-40KTS WOULD SUPPORT SOME POTENTIAL FOR BACKBUILDING FOR A TIME AFTER 06Z. HIGH FFG GUIDANCE VALUES ARE A LIMITING FACTOR, ESPECIALLY ACROSS FAR SE KS, HOWEVER GIVEN DEGREE OF UPPER DIV/DYNAMIC FORCING COMBINED WITH MOISTURE PARAMETERS/FCST WARM CLOUD DEPTH IN EXCESS OF 10KFT FEEL THAT SOME AREAS HAVE THE POTENTIAL TO RECEIVE 3-4 INCHES OF RAIN. HAVE COORDINATED WITH HPC/SGF AND WILL ISSUE GENERIC FLOOD WATCH WITH GREATEST EMPHASIS ON SOUTH CENTRAL KS WITHIN GREATER INSTABILITY. LINGERING CLOUDS AND PRECIP CHCS TUES UNTIL UPPER TROUGH PASSAGE ARGUE FOR A RATHER CLOUDY AND COOL DAY. MAX TEMPS OF 75 TO 80 WITH GOING PRECIP CHCS LOOK GOOD. CONDS SHOULD QUIET DOWN WEDS WITH ANOTHER UPPER WAVE FCST TO INDUCE CYCLOGENESIS ACROSS WESTERN NEB WITH SOME POTENTIAL FOR STORMS ON THURS IF THERE IS ENOUGH MOISTURE. AT THIS POINT WILL KEEP THE FCST DRY AND WILL MONITOR. HYBRID NW FLOW REGIME FCST TO PERSIST INTO THE WEEKEND. NO REAL FEATURE TO KEY IN ON SO WILL KEEP FCST DRY. FCSTID = 11 ICT 65 78 60 85 / 80 50 20 5 HUT 63 78 58 86 / 80 40 10 5 EWK 64 77 58 85 / 90 40 20 5 EQA 65 78 58 85 / 90 50 20 5 WLD 67 80 59 84 / 80 60 30 5 RSL 57 78 56 87 / 70 20 10 5 GBD 59 78 57 87 / 70 30 10 5 SLN 61 78 57 87 / 70 30 10 5 MPR 64 77 58 85 / 90 40 10 5 CFV 68 79 59 84 / 80 60 30 5 CNU 67 78 58 84 / 80 60 30 5 K88 66 77 58 84 / 80 50 20 5 .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072... KSZ082>083...KSZ091>096...KSZ098>100.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-130000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1252 PM CDT MON AUG 12 2002 ...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING WEST OF I-35 AND EAST OF I-35 TONIGHT... FOR THE AREA WEST OF I-35, SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THESE THUNDERSTORMS MAY PRODUCE UP TO 1 INCH HAIL AND BRIEF GUSTY WINDS. SCATTERED THUNDERSTORMS EARLY THIS EVENING SHOULD DEVELOP INTO A LINE. PRIOR TO THE LINE FORMING, AN ISOLATED TORNADO CANNOT BE RULED OUT. ONCE THE LINE DEVELOPS, THE PRIMARY THREAT WILL BE DAMAGING WINDS. 35 TO 45 MPH WINDS ARE LIKELY OVER MUCH OF THE AREA, WITH SOME GUSTS OVER 60 MPH LIKELY. FOR THE AREA EAST OF I-35, ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON, NO ORGANIZED SEVERE WEATHER IS EXPECTED. THE MAIN THREAT OF SEVERE THUNDERSTORMS WILL OCCUR LATER THIS EVENING AND OVERNIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THE LINE OF THUNDERSTORMS, WHICH SHOULD TRAVERSE THE AREA OVERNIGHT. WINDS OF 40 TO 60 MILES PER HOUR COULD AFFECT MUCH OF THE AREA, ESPECIALLY WEST OF A LINE FROM YATES CENTER TO CHETOPA. THE TORNADO THREAT OVER THIS REGION IS MINIMAL. THE SYNOPSIS, A STRONG COLD FRONT WAS LOCATED FROM EASTERN NEBRASKA, TO NORTHWEST KANSAS AT MIDDAY. THE FRONT IS FORECAST TO SWEEP ACROSS MOST OF KANSAS BY DAYBREAK TUESDAY. A MODERATELY UNSTABLE AIRMASS WILL BE LOCATED ACROSS THE REGION, ESPECIALLY ACROSS WESTERN SECTIONS WHERE MORE SUNSHINE WILL OCCUR. WIND PROFILES SUGGEST ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE FRONT EARLY THIS EVENING, PRIOR TO THE STORMS DEVELOPING INTO A LINE. CONDITIONS ALONG THE FRONT, WILL BE MORE FAVORABLE FOR DAMAGING WINDS, AS THE LINE OF STORMS MOVE SOUTHEAST DURING THE EVENING. HOWERTON
The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
33 thunderstorm wind, 14 hail, 3 lightning, 2 flash flood. Local standard time, as filed.
Widespread damage to homes and vehicles.
Shed damaged, one house damaged (unspecified), windmill twisted, and door blown off a barn. In addition, power lines downed on west side of town with trees downed in various locations.
Lyons weather lab.
Monetary breakdown on farm losses: Dwellings and service buildings= $150,000; Structures (i.e. silos) =$50,000; Machinery=$25,000. Total acreage affected: 500,000. USDA Flash Situation Report contributed greatly to this narrative. In addition, power lines downed in many locations.
Widespread tree and power line damage. Power outages town-wide. See 2028 CST entry for summary of the most significant damage.
Trees and power lines downed.
See 2030 CST entry for damage summary.
Speeds ranged from 70-87kts, inflicting widespread tree and power line damage. The following were destroyed: One single-family home, three mobile homes, and a shed that was scattered amongst a grove of trees. The following sustained major damage: Two single-family homes and three mobile homes. Approximately 50 other structures sustained minor damage. A 40-foot tree, splintered at the base, fell onto the bumper of one vehicle. A state of disaster emergency was declared by Governor Graves. Area newspapers contributed greatly to this report.
Fire department vehicle (apparantly a squad car) blown into ditch. Power lines and power poles downed, including one with transformer resulting in widespread power outages. The high winds teamed with torrential rains to cause roof damage at Sterling High School that resulted in the flooding of the library and one classroom. The town's medical facility sustained damage to one area of roofing (areal extent unspecified) that leaked profusely.
Back porch destroyed when large branch of locust tree fell onto it.
Limbs downed.
Metal facade covering 2nd floor of building located on east side of town square demolished. Gas meter crushed when limb fell onto it allowing natural gas to escape. Awning of car wash damaged. In addition, many vehicles blown off roads, including a sheriff's patrol car. Approximately 3,700 residents were without power. Tree damage was widespread, the most noteworthy being the uprooting of an elm with a 30-inch base that nearly landed on a motel situated on the east side of town. Area newspapers contributed greatly to this report.
Occurred at intersection of Highway 50/K-96. Nearby, 26 empty Union Pacific freight cars, of which 24 were covered hoppers and two were auto-carriers, were blown off a siding. Two mobile homes were destroyed. Three single-family homes (of which one was unroofed) and three mobile homes sustained major damage. Downed power lines and power poles severed power to 7,315 residents, of which 1,215 were without power the following morning. Approximately 25 structures received minor damage. A state of disaster emergency was declared by Governor Graves. Area newspapers contributed greatly to this report.
Occurred at intersection of Highway 50 & Yoder Rd.
Trees downed.
Resultant fire damaged roof and attic.
Occurred at intersection Maize Rd. & K-96.
Six inch diameter limbs downed.
Occurred at intersection of 167th St. W & 21st St. N.
Occurred at intersection of 135th St. W & 21st N.
Occurred at intersection of Woodlawn & K-96. Downed power lines severed power to approximately 14,500 residences. Area newspapers contributed to this report.
Occurred at Wellington Lake.
Large tree fell onto car.
House caught fire. No details provided.
Power poles equipped with transformers were struck, causing sporadic power outages across the northern half of the county.
Widespread rainfalls from 3-9 inches, with the greater amounts occurring across central and eastern Rice County, caused major flash flooding resulting in damage to milo, corn, soybeans and alfalfa. Erosion and gullying was most pronounced in central Rice County, and led to the barricading of the following roads: 22nd Road between Avenues W & Y, Avenue V from 20th to 21st Roads, Avenue J between 14th & 15th Roads, Avenue N & 8th Road intersection, Avenue F between 9th & 10th Roads, and 20th Road between Avenues Q & V, and Avenue T between 14th and 18th Roads. Area newspapers and the USDA Flash Situation Report contributed greatly to this narrative.
Nickerson completely flooded and inaccessible, with water levels reaching the windows of many vehicles. In South Hutchinson, a 17-year old drove his sport utility vehicle into the city's storm overflow drainage pond where it later submerged. The S.U.V., a 1994 Mazda Navajo worth $6,000, was a total loss. In addition, flooding, though of a lesser magnitude, was reported throughout the county. No dollar estimate available regarding crop losses, however total acreage affected was 250,000. In Hutchinson, the Cow Creek overflowed, resulting in the closures of the following roads and streets: Pennington Road from 5th Avenue north to 82nd Avenue, 43rd Avenue from Pennington Road east 1 block to Hendricks Road, 50th Avenue from Wilson Road east 1 block to Pennington Road, 56th Avenue from Wilson Road east half a block toward Pennington Road, 69th Avenue from Wilson Road east 2 blocks to Hendricks Road, and Wilson Road from 69th Avenue north to 82nd Avenue. USDA Flash Situation Report and area newspapers contributed greatly to this narrative.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309311, 5309312, 5309313, 5309314, 5309315, 5309316, 5308731, 5309399, 5307934, 5308732, 5309400, 5309401, 5308733, 5309402, 5308734, 5308735, 5307933, 5307936, 5308736, 5308823, 5308737, 5308822, 5309317, 5309318, 5309319, 5309320, 5309321, 5307931, 5309322, 5309323, 5309324, 5309325, 5309326, 5307935, 5309327, 5309328, 5309329, 5309330, 5309331, 5309389, and more.